Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Rev Allergy Immunol. 2002 Aug;23(1):123-41.

Antibiotic hypersensitivity in patients with CF.

Author information

  • 1Children's Hospital of Buffalo, State University of New York at Buffalo, Buffalo, NY 14222, USA.

Abstract

Antibiotic hypersensitivity reactions are relatively common in patients with cystic fibrosis (CF). The nature of the reactions and the mechanisms are no different in CF than the general population. Beta-lactam agents are the most common cause of these reactions. The risk depends on the specific beta-lactam agent used with Penicillins having a higher frequency of allergic reactions. There are several risk factors for developing these allergic responses, especially the increased usage. Since the available choices for antibiotic therapy is limited by the sensitivity of the organisms, management becomes a challenge. It is essential to classify the nature of the hypersensitivity reactions and determine the risks of repeat administration of the drug. Unfortunately, reliable skin tests are not available for all the antibiotics. RAST is of limited value. Recent data on cross-reactions between beta-lactam antibiotics and the option of newer agents offer useful alternative choices. Knowledge of the chemical structures of the antibiotics is useful for selecting suitable substitutes. Desensitization is a viable option in many of the reactions unless otherwise contradicted.

PMID:
12162103
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk